Alert archive / Virginia / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 228, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Aug 16, 2003, 7:10 PM EDT for Appomattox County, Virginia. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 16, 2003, 7:10 PM EDT (23:10 UTC)
- Expired
- Aug 16, 2003, 7:45 PM EDT
- In force
- 35 min
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Appomattox County, VA
The radar
The Roanoke radar (KFCX), 140 km from the middle of the area, began a volume at 23:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 12:00Z, 11.2 hours before the alert went out and 69 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2949 m above ground
- 0-6 km bulk shear
- 6 kt
- 0-1 km storm-relative helicity
- -64 m²/s²
- 0-3 km storm-relative helicity
- -41 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS51 KRNK 162310
SVRRNK
VAC011-162345-
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
709 PM EDT SAT AUG 16 2003
THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
SOUTHEASTERN APPOMATTOX COUNTY IN CENTRAL VIRGINIA
* UNTIL 745 PM EDT.
* AT 708 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 4 MILES SOUTHEAST OF APPOMATTOX...MOVING SOUTH
AT 15 MPH.
* SOME LOCATIONS THREATENED THROUGH 745 PM EDT INCLUDE
APPOMATTOX...
PAMPLIN CITY...
THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING WINDS UP TO 60 MILES
AN HOUR.
RELAY SEVERE WEATHER REPORTS TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4.
LAT...LON 3725 7868 3720 7876 3721 7885 3742 7889
3743 7864 3734 7863
$$
11What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 3:25 PM EDT, 3 hours 45 minutes earlier.
Area forecast discussion, Aug 16, 3:25 PM EDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG, VA 325 PM EDT SAT AUG 16 2003 MID LEVEL SHORTWAVE PLACED BY SATL IMAGERY NEAR THE NC/TN BORDER THIS AFTERNOON. REGIONAL 88D IMAGES INDICATED SCT CONVECTION TO OUR WEST ACROSS THE OHIO VALLEY. KFCX 88D SHOWED A FEW SHOWERS AND THUNDERSTORMS ESPECIALLY IN OUR FAR WESTERN COUNTIES. IT IS QUITE UNSTABLE IN FAR EASTERN LOCATIONS AT THIS TIME. 12Z RUN OF THE ETA AND GFS ARE SLIGHTLY DEEPER WITH THE TROF OVER EASTERN US. ANOTHER SHORTWAVE WILL MOVE ACROSS OUR AREA LATE TONIGHT INTO SUNDAY. WITH PWS UPSTREAM FCST TO REMAIN AOA 1.50... ANY STRONGER STORMS THAT DEVELOP COULD PRODUCE LOCALLY HEAVY RAINS/INTENSE RAINFALL RATES. WENT WITH TAPERED POPS TONIGHT RANGING FROM 50 PERCENT IN THE NORTHWEST TO 30 PERCENT IN THE SOUTHEAST. WITH VORT LOBE MOVING THROUGH ON SUNDAY KEPT SCT CONVECTION IN FORECAST. LOWERED TEMPERATURES A FEW DEGREES SUNDAY NIGHT. AS SFC HIGH BUILDS ACROSS REGION MONDAY THRU WEDNESDAY...THE UPPER TROF SITS ALONG THE COAST. COLD AIR ALOFT WILL SPARK SOME CONVECTION ESPECIALLY DURING THE AFTERNOON WITH HEATING. HOLDING ON TO CHC POPS ON MONDAY WITH HEALTHY LAPSE RATES. KEPT SMALL DIURNAL CHC OF CONVECTION TUESDAY THRU THURSDAY. ON FRIDAY A SFC TROF AND SHEARED UPPER SYSTEMS ROLLS ACROSS WITH BETTER CHANCES. LOWERED OVERNIGHT LOW TEMPERATURES MONDAY AND TUESDAY NIGHT. ADDED DRY DAY 7/SATURDAY. ZONES WILL BE AVAILABLE BY 4 PM. HAVE A GREAT NIGHT. FCSTID = 7 PRELIM NUMBERS ROA 69 85 65 84 / 30 40 20 30 LYH 67 85 64 83 / 30 40 20 30 DAN 70 88 68 86 / 30 40 30 30 BLF 62 79 60 76 / 50 30 20 20 LWB 61 78 60 76 / 50 30 20 20 BCB 63 81 61 80 / 40 30 20 30 TNB 61 79 59 77 / 40 30 30 30 .RNK... NC...NONE. VA...NONE. WV...NONE.
Hazardous weather outlook, Aug 16, 7:10 AM EDT, 12 hours before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-161015- HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BLACKSBURG VA 710 AM EDT SAT AUG 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE...TODAY SHOWERS AND THUNDERSTORMS WITH HEAVY RAIN WILL BRING A THREAT OF MINOR FLOODING ACROSS PORTIONS OF SOUTHWEST VIRGINIA AND SOUTHEAST WEST VIRGINIA THROUGH LATE MORNING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED.
The office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 5:16 AM EDT | Flash Flood Warning | RNK | Smyth | 3 hr |
Nearby
Severe Thunderstorm Warnings in Virginia, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.